Skip to main content

Boundary-layer features in conservative nonlinear oscillations

Abstract

This paper considers (1 + 1) dimensional conservative oscillatory systems with polynomial nonlinearities in the double limit of high amplitude (xmax → ∞) and high leading power (x2N+1, N → ∞). In this limit, hitherto not studied in the literature, such systems exhibit behavior akin to boundary layer phenomena: The characteristics of the solution are determined by a vanishingly small segment of the amplitude near ± xmax. The oscillating entity, x(t), tends to a periodic saw-tooth shape of linear segments, the velocity, x′(t), tends to a periodic step-function and the x − x′ phase-space plot tends to a rectangle. This is demonstrated by transforming x and t into scaled variables, η and θ, respectively. η(θ) is (2-π) periodic in θ and bounded (|η(θ)|≤ 1). For large xmax, the zero-order term in an expansion in powers of a small parameter that is proportional to (1/xmax) yields an excellent approximation to the solutions of the scaled equation. The boundary-layer characteristics show up in the double limit by the fact that the deviations of η(θ), η′(θ) and the η − η′ phase-space plot from the sharp asymptotic shapes occur over a narrow range in θ of O(1/N) near the turning points of the oscillations.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8

Data availability

Data sharing is not applicable to this article, as no datasets were generated or analyzed during the current study.

References

  1. Mickens, R.E.: Nonlinear Oscillations. Cambridge University Press, New York (1981)

    MATH  Google Scholar 

  2. Rand, R.H.: Lecture Notes on Nonlinear Vibrations, pp. 13–17. Cornell University, New York (2012)

    Google Scholar 

  3. Salas, A.H., Castillo, J.E.: Exact solutions to cubic Duffing equation for a nonlinear electrical circuit. Vis. Tecnol. 7, 46–53 (2014)

    Google Scholar 

  4. Maimistov, A.I.: Propagation of an ultimately short electromagnetic pulse in a nonlinear medium described by the fifth-order duffing model. Opt. Spectrosc. 94, 251–257 (2003)

    Article  Google Scholar 

  5. Elías-Zúniga, A.: Exact solution of the cubic-quintic Duffing oscillator. Appl. Math. Modell. 37, 2574–2579 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  6. Beléndez, A., et al.: Exact solution for the unforced Duffing oscillator with cubic and quintic nonlinearities. Nonlinear Dyn. 86, 1687–1700 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  7. Beléndez, A., et al.: Closed-form exact solutions for the unforced quintic nonlinear oscillator. Adv. Math. Phys., 2017, ID 7396063 (2017).

  8. He, J.H.: Α review on some new recently developed nonlinear analytical techniques. Int’l J. Nonlin. Sci. Num. Simul. 1, 51–70 (2000)

    MathSciNet  MATH  Google Scholar 

  9. Cveticanin, L.: Strongly Nonlinear Oscillators. Springer, Berlin (2014)

    MATH  Book  Google Scholar 

  10. Wu, B.S., Lim, C.W.: Α review on some new recently developed nonlinear analytical techniques. Int’l J. Nonlin. Mech. 39, 859–870 (2004)

    Article  Google Scholar 

  11. Wu, B.S., Sun, W.P., Lim, C.W.: An analytical approximate technique for a class of strongly non-linear oscillators. Int’l J. Nonlinear Mech. 41, 766–774 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  12. Cveticanin, L.: The approximate solving methods for the cubic Duffing equation based on the Jacobi elliptic functions. Int’l J. Nonlinear Sci. Num. Simul. 10, 1491–1516 (2009)

    Google Scholar 

  13. Durmaz, S., Kaya, M.O.: High-order energy balance method to nonlinear oscillators. J. Appl. Math., 2012, ID 518684 (2012).

  14. KalamiYazdi, M., Hosseini Tehrani, P.: Frequency analysis of nonlinear oscillations via the global error minimization. Nonlinear Eng. 5, 87–92 (2016)

    Google Scholar 

  15. Big-Alabo, A.: Periodic solutions of duffing-type oscillators using continuous piecewise linearization method. Mech. Eng. Res. 8, 41–52 (2018)

    Article  Google Scholar 

  16. Mahabadian, R.K., Pazhooh, M.A.: Approximate solutions of large amplitude vibration of a string. Lat. Am. J. Solids Struct 15, e31 (2018)

    Google Scholar 

  17. Nourazar, S., Mirzabeigy, A.: Approximate solution for nonlinear Duffing oscillator with damping effect using the modified differential transform method. Sci. Iran. B20, 364–368 (2013)

    Google Scholar 

  18. Okasha El-Nady, A., Lashin, M.M.A.: Approximate solution of nonlinear duffing oscillator using taylor expansion. J. Mech. Eng. Autom. 65, 110–116 (2016)

    Google Scholar 

  19. Sobamowo, M.G., Yinsua, A.A.: Power series –after-treatment technique for nonlinear cubic duffing and double-well duffing oscillators. J. Comput. Appl. Mech. 48, 297–306 (2017)

    Google Scholar 

  20. Lai, S.K., Lim, C.W., Lin, Z., Zhang, W.: Analytical analysis for large-amplitude oscillation of a rotational pendulum system. Appl. Math. Comput. 217, 6115–6124 (2011)

    MathSciNet  MATH  Google Scholar 

  21. Beléndez, A., et al.: Analytical approximate solutions for the cubic-quintic duffing oscillator in terms of elementary functions. J. Appl. Math. 2012, ID 286290 (2012).

  22. Babazadeh, H., Ganji, D.D., Akbarzade, M.: He’s energy balance method to evaluate the effect of amplitude on the natural frequency in nonlinear vibration systems. Prog. Electromag. Res. M 4, 143–154 (2008)

    Article  Google Scholar 

  23. Younesian, D., et al.: Frequency analysis of strongly nonlinear generalized Duffing oscillators using He’s frequency-amplitude formulation and He’s energy balance method. Comput. Math. Appl. 59, 3222–3228 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  24. Parkar, I., Bayat, M.: Analytical solution for strongly nonlinear oscillation systems using energy balance method. Int’l J. Phys. Sci. 6, 5166–5170 (2011)

    Google Scholar 

  25. Molla, M.H.U., Alam, M.S.: Higher accuracy analytical approximations to nonlinear oscillators with discontinuity by energy balance method. Res. Phys. 7, 2104–2110 (2017)

    Google Scholar 

  26. Lai, S.K., Lim, C.W.: Higher-order approximate solutions to a strongly nonlinear duffing oscillator. Int’l J. Comput. Meth. Eng. Sci. Mech. 7, 201–208 (2006)

    MATH  Article  Google Scholar 

  27. Panigrahi, S.R., Feeny, B., Diaz, A.R.: Harmonic balance for large-amplitude vibrations in snap-through structures. In: Proceedings of ASME 2014 Int’l Design Eng. Tech. Conf. & Conf. Mech. Vibrations & Noise, IDTEC/VIB 2014, DETC2014–34264, (August 17–20, 2014, Buffalo, NY, USA).

  28. Joubari, M.M.M., Jouybari, H.J., Pashaei, M.H.: Solution of strongly nonlinear oscillator problem arising in Plasma Physics with Newton Harmonic Balance Method. J. Appl. Comp. Mech. 1, 59–66 (2015)

    Google Scholar 

  29. Molla, M.H.U., AbdurRazzak, M., Alam, M.S.: Harmonic balance method for solving a large-amplitude oscillation of a conservative system with inertia and static non-linearity. Res. Phys. 6, 238–242 (2016)

    Google Scholar 

  30. AbdurRazzak, M.: A simple harmonic balance method for solving strongly nonlinear oscillators. J. Assoc. Arab Univ. Basic Appl. Sci. B21, 68–76 (2016)

    Google Scholar 

  31. Chowdhury, M.S.H., et al.: High-order approximate solutions of strongly nonlinear cubic-quintic Duffing oscillator based on the harmonic balance method. Res. Phys. 7, 3962–3967 (2017)

    Google Scholar 

  32. Ismail, G.M., Abul-Ez, M., Farea, N.M.: An accurate analytical solution to strongly nonlinear differential equations. Appl. Math. Inf. Sci 14, 141–149 (2020)

    MathSciNet  Article  Google Scholar 

  33. Ismail, G.M., Hosen, M.A.: Global residue harmonic balance method for obtaining higher-order accurate solutions to the strongly nonlinear oscillator. Thai J. Math. 18, 1947–1959 (2020)

    MathSciNet  MATH  Google Scholar 

  34. He, J.H.: Variational approach for nonlinear oscillators. Chaos Solitons Fractals 34, 1430–1439 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  35. Marinca, V., Herisanu, N.: An optimal iteration method for strongly nonlinear oscillators. J. Appl. Math. 2012, ID 906341 (2012).

  36. Nikkar, A., Bagheri, S., Saravi, M.: Dynamic model of large amplitude vibration of a uniform cantilever beam carrying an intermediate lumped mass and rotary inertia. Lat. Am. J. Solids Struct. 11, 320–329 (2014)

    Article  Google Scholar 

  37. Gonzáles-Gaxiola, O.: Periodic solution for strongly nonlinear oscillators by he’s new amplitude-frequency relationship. Int’l J. Appl. Comput. Math. 3, S1249–S1259 (2017)

    MathSciNet  Article  Google Scholar 

  38. Qie, N., Houa, W.F., He, J.H.: The fastest insight into the large amplitude vibration of a string. Rep. Mech. Eng. 2, 1–5 (2020)

    Article  Google Scholar 

  39. He, J.H.: Application of Homotopy perturbation method to nonlinear wave equations. Chaos Solitons Fractals 26, 695–700 (2005)

    MATH  Article  Google Scholar 

  40. Akbarzade, M., Ganji, D.D.: Coupled method of homotopy perturbation method and variational approach for solution to nonlinear cubic-quintic duffing oscillator. Adv. Theor. Appl. Mech. 3, 329–337 (2010)

    Google Scholar 

  41. Akbarzade, M., Kahn, Y.: Dynamic model of large amplitude non-linear oscillations arising in the structural engineering: analytical solutions. Math. Comput. Modell 55, 480–489 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  42. Qian, Y., Ren, D., Chen, S., Ping, L.: Homotopy analysis method for large-amplitude free vibrations of strongly nonlinear generalized duffing oscillators. Modern Mech. Eng. 2, 167–165 (2012)

    Article  Google Scholar 

  43. Khan, Y., Akbarzade, M., Kargar, A.: Coupling of Homotopy and the variational approach for a conservative oscillator with strong odd-nonlinearity. Sci. Iran. A 19, 417–422 (2012)

    Article  Google Scholar 

  44. Mabood, F.: Comparison of optimal Homotopy asymptotic method and Homotopy perturbation method for strongly non-linear equation. J. Assoc. Arab. Univ. Basic Appl. Sci. 16, 21–26 (2014)

    Google Scholar 

  45. Ismail, G.M.: An analytical coupled Homotopy-variational approach for solving strongly nonlinear differential equation. J. Egypt. Math. Soc. 25, 434–437 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  46. Li, X.X., He, C.H.: Homotopy perturbation method coupled with the enhanced perturbation method. J. Low Freq Noise Act. Control 38, 1399–1403 (2018)

    Article  Google Scholar 

  47. Yu, D.N., He, J.H., Garcia, A.G.: Homotopy perturbation method with an auxiliary parameter for nonlinear oscillators. J. Low Freq. Noise Act. Control 38, 1540–1554 (2018)

    Article  Google Scholar 

  48. Chen, H., Wang, Y.: Homotopy analysis method for a conservative nonlinear oscillator with fractional power. J. Appl. Math. Phys. 9, 31–40 (2021)

    Article  Google Scholar 

  49. Shou, D.H., He, J.H.: Application of parameter-expanding method to strongly nonlinear oscillators. Int’l J. Nonlin. Sci. Num. Simul. 8, 121–124 (2007)

    Google Scholar 

  50. Ganji, S.S., et al.: Higher-order approximation of cubic–quintic Duffing model. J. VibroEng. 13, 219–231 (2011)

    Google Scholar 

  51. El-Naggar, A.M., Ismail, G.M.: Analytical solution of strongly nonlinear Duffing oscillators. Alexand. Eng. J. 55, 1581–1585 (2016)

    Article  Google Scholar 

  52. Kovacic, I.: Four types of strongly nonlinear oscillators: generalization of a perturbation procedure. Proc. IUTAM Symp. Anal. Meth. Nonlinear Dyn. 19, 101–109 (2016)

    Google Scholar 

  53. He, J.H.: Amplitude-frequency relationship for conservative nonlinear oscillators with odd nonlinearities. Int. J. Appl. Comput. Math. 3, 1557–1560 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  54. FatikhKarahan, M.M., Pakdemirli, M.: Free and forced vibrations of the strongly nonlinear cubic-quintic duffing oscillators. Z. Naturforsch. 72a, 59–69 (2017)

    Google Scholar 

  55. Ismail, G.M., et al.: Highly accurate analytical solution for free vibrations of strongly nonlinear Duffing oscillator. J. Low Freq. Noise Act. Control 0, 1–7 (2021)

    Google Scholar 

  56. Cai, X.C., Liu, J.F.: Application of the modified frequency formulation to a nonlinear oscillator. Comput. Math. Appl. 61, 2237–2240 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  57. Gradshteyn, I.S., Ryzhik, I.M.: Tables of Integrals, Series and Products, 7th edn. Elsevier, Amsterdam (2007)

    MATH  Google Scholar 

  58. Kevorkian, J., Cole, J.D.: Ch. 2 in Perturbation Methods in Applied Mathematics. Springer, Heidelberg (1981).

  59. Bender, C.M., Orszag, S.A.: Ch. 9 in Advanced Mathematical Methods for Scientists and Engineers. Springer, New York (1999)

Download references

Funding

The author declares that no funds, grants, or other support were received during the preparation of this manuscript. The author has no relevant financial or non-financial interests to disclose.

Author information

Authors and Affiliations

Authors

Contributions

(1) The author made all contributions to the conception or design of the work. No data acquisition was required. No new software was created; (2) The author drafted the work or revised it critically for important intellectual content; (3) The author approved the version to be published; (4) The author agrees to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.

Corresponding author

Correspondence to Yair Zarmi.

Ethics declarations

Conflict of interest

The author declares that he has no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zarmi, Y. Boundary-layer features in conservative nonlinear oscillations. Nonlinear Dyn (2022). https://doi.org/10.1007/s11071-022-07599-w

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s11071-022-07599-w

Keywords

  • Nonlinear oscillators
  • Large nonlinearity
  • Boundary-layer characteristics
  • Nonlinearly violent oscillations